Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the group $ {\rm SSF}(G),\;G$ a cyclic group of prime order


Authors: M. Maller and J. Whitehead
Journal: Trans. Amer. Math. Soc. 290 (1985), 725-733
MSC: Primary 58F09; Secondary 20C99
DOI: https://doi.org/10.1090/S0002-9947-1985-0792823-0
MathSciNet review: 792823
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We extend the definition of the obstruction group $ {\text{SSF}}(G)$ in the case where $ G$ is a cyclic group of prime order. We show that an endomorphism of a free $ ZG$-module is a direct summand of a virtual permutation if its characteristic polynomial has the appropriate form. Among these endomorphisms the virtual permutations are detected by $ {K_0}$. The main application is in detecting Morse-Smale isotopy classes.


References [Enhancements On Off] (What's this?)

  • [1] C. W. Curtis and I. Reiner, Methods of representation theory with applications to finite groups and orders, Vol. I, Wiley, New York, 1981. MR 632548 (82i:20001)
  • [2] J. Franks and C. Narasimhan, The periodic behavior of Morse-Smale diffeomorphisms, Invent. Math. 48 (1978),279-292. MR 508988 (80a:58028)
  • [3] J. Franks and M. Shub, The existence of Morse-Smale diffeomorphisms, Topology 20 (1981), 273-290. MR 608601 (82f:58049)
  • [4] H. W. Lenstra, Jr, Grothendieck groups of Abelian group rings, J. Pure Appl. Algebra 20 (1981), 173-193. MR 601683 (82g:16024)
  • [5] M. Maller, Fitted diffeomorphisms of non-simply connected manifolds, Topology 19 (1980), 395-410. MR 584563 (81m:58042)
  • [6] -, Algebraic problems arising from Morse-Smale dynamical systems, Geometric Dynamics (Proc. Rio de Janeiro, 1981., Ed., J. Pallis, Jr.), Lecture Notes in Math., vol. 1007, Springer-Verlag, Berlin, 1983, pp. 512-521. MR 1691597
  • [7] M. Maller and J. Whitehead, Virtual permutations of $ Z[{Z^n}]$-complexes, Proc. Amer. Math. Soc. 90 (1984), 162-166. MR 722437 (85f:58059)
  • [8] M. Shub, Morse-Smale diffeomorphisms are unipotent on homology (Proc. Sympos. Dynamical Systems, Salvador, 1971), Academic Press, New York, 1973. MR 0331439 (48:9772)
  • [9] M. Shub and D. Sullivan, Homology theory and dynamical systems, Topology 14 (1975), 109-132. MR 0400306 (53:4141)
  • [10] R. G. Swan and E. G. Evans, $ K$-theory of finite groups and orders, Lecture Notes in Math., vol. 149, Springer-Verlag, Berlin, 1970. MR 0308195 (46:7310)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F09, 20C99

Retrieve articles in all journals with MSC: 58F09, 20C99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0792823-0
Keywords: Morse-Smale diffeomorphism, virtual permutation, group rings
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society